California, 2012

Wildfire in California, January 12 to 13, 2012

January 12 to 13, 2012 · NWS SGX · 1 event in 1 county or zone

A pickup truck drove off of Highway 18 near Crestline on the 12th and burst into flames. The fire eventually spread to 15 acres with around 400 firefighters battling the flames.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A pickup truck drove off of Highway 18 near Crestline on the 12th and burst into flames. The fire eventually spread to 15 acres with around 400 firefighters battling the flames. The driver of the truck had only minor injuries, but one firefighter suffered a broken ankle while fighting the fire. No homes were threatened, but Highway 18 was closed through the following day. At the time the fire broke out, the Crestline Ridge RAWS was reporting sustained NNW winds 25 to 35 mph with frequent gusts to 45 mph, making for very difficult working conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 12, 9:00 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 12, 9:00 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST THU JAN 12 2012

.SYNOPSIS...
WEAK TO MODERATE OFFSHORE FLOW WILL BRING LOCAL GUSTY NORTHEAST
WINDS THROUGH AND BELOW THE CANYONS AND PASSES LATE TONIGHT AND
TOMORROW ACROSS THE INLAND EMPIRE AND SANTA ANA MOUNTAINS.  AN UPPER
LEVEL LOW WILL THEN BRING COOLER WEATHER AND A SLIGHT CHANCE OF
SHOWERS TO THE REGION FOR SUNDAY INTO EARLY MONDAY.
WARM WITH FAIR WEATHER THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

HIGH CLOUDS HAVE MOVED SOUTH OF THE REGION WITH MOSTLY CLEAR SKIES
PREVAILING THIS EVENING. THE 00Z KNKX SOUNDING SHOWS VERY DRY AIR
AND LIGHT WINDS THROUGH THE MID LEVELS. OFFSHORE SURFACE PRESSURE
GRADIENTS WERE INCREASING WITH ABOUT -9 MB SAN-TPH AND -4.6 MB
SAN-DAG.

GUSTY NORTHEAST TO EAST WINDS WILL CONTINUE TO INCREASE THIS
EVENING. STRONGEST WINDS ARE EXPECTED THROUGH AND BELOW THE FAVORED
PASSES AND CANYONS. LOCAL GUSTS TO 50 MPH ARE POSSIBLE BELOW THE
CAJON AND BANNING PASSES...AS WELL AS THE FREMONT...SANTIAGO...AND
MODJESKA CANYONS IN THE SANTA ANA MTNS...OTHERWISE GUSTS WILL MOSTLY
BE AROUND 40 MPH. WINDS WILL PEAK FRIDAY MORNING THEN QUICKLY DROP
OFF IN THE AFTERNOON. LIGHT OFFSHORE WINDS AND ALONG WITH WARM AND
VERY DRY CONDITIONS WILL CONTINUE INTO SATURDAY AFTERNOON.

THE CUT-OFF LOW SEVERAL HUNDRED MILES WEST OF SAN DIEGO HAS SLOWLY
BEEN RETROGRADING WESTWARD AS HIGH PRESSURE ALOFT BUILDS TO THE
NORTH OF THE LOW. BY LATE SATURDAY...A TROUGH DIGGING DOWN FROM THE
GULF OF ALASKA FINALLY KICKS THE LOW TO THE EAST. AS IT PROGRESSES
EASTWARD...IT OPENS UP AND IS ABSORBED INTO THE BASE OF THE LONG
WAVE TROUGH. THE TROUGH WILL MOVE INTO SOUTHERN CALIFORNIA OVER THE
WEEKEND. MODELS CONTINUE TO SLOW THE PROGRESSION OF THIS
SYSTEM...NOW DELAYING THE ONSET OF ANY PRECIPITATION UNTIL LATE
SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON. SHOWERS WILL LIKELY
LINGER INTO MONDAY. DESPITE THE MODERATE VORT MAX MOVING OVER AND
SOUTHERN CA BEING IN THE LEFT EXIT REGION OF THE SUBTROPICAL
JET...PRECIPITATION WILL BE FAIRLY LIGHT AND SHOWERY DUE TO LIMITED
MOISTURE ASSOCIATED WITH THE LOW. CURRENT RAINFALL ESTIMATES ARE
ABOUT JUST UNDER ONE-TENTH TO ABOUT 0.15 INCHES WEST OF THE
MOUNTAINS AND UP TO ABOUT 0.25 INCH IN THE MOUNTAINS WITH SLIGHTLY
HIGHER AMOUNTS ON THE W FACING SLOPES OF THE SAN DIEGO COUNTY MTNS.
SNOW LEVEL WILL GENERALLY BE ABOUT 6500 TO 7000 FT...ABOVE WHICH
ONLY ABOUT AN INCH OF SNOW IS EXPECTED. LOCAL GUSTY ONSHORE WINDS
ARE POSSIBLE IN THE MTNS AND DESERTS SUNDAY AND MONDAY AS THIS
SYSTEM MOVES THROUGH. TEMPS WILL BE NEAR TO SLIGHTLY BELOW SEASONAL
AVERAGES FOR SUNDAY AND MONDAY.

FOR THE REMAINDER OF THE WEEK...A LARGE PATTERN CHANGE IS EXPECTED
AS A BROAD LOW AMPLITUDE TROUGH DEVELOPS ACROSS MUCH OF THE U.S.
HOWEVER...MODELS ARE SHOWING VERY WEAK RIDGING ACROSS SOUTHERN
CALIFORNIA...KEEPING THE WEATHER WARM AND FAIR THROUGH THE END OF
THE WORK WEEK. PREVAILING ONSHORE FLOW WILL LIKELY BRING A RETURN OF
COASTAL LOW CLOUDS AND FOG DURING THE NIGHTS AND MORNINGS.

&&

.AVIATION...
130415Z...CLEAR WITH UNRESTRICTED VIS THROUGH FRI EXCEPT FOR LOCAL
4-5SM HZ/BR NEAR COAST.

KSAN...MOSTLY CLEAR TONIGHT EXCEPT FOR POCKETS OF LOW CLOUDS AND
LOCAL 5SM HZ THAT MAY FORM THROUGH 12Z.

KSNA...CLEAR SKIES. MODERATE LLWS BTWN 08Z AND 18Z FRI.

KONT...CLEAR SKIES. MODERATE LLWS BTWN 06Z AND 18Z FRI.

VALLEYS/DESERTS/MTNS...AREAS OF NE/E WINDS TO 20-30 KT WITH STRONGER
GUSTS NEAR THE FOOTHILLS AND THROUGH THE PASSES THROUGH 18Z FRI WITH
ASSOC LLWS AND UDDFS.

&&

.FIRE WEATHER...
GUSTY NORTHEAST WINDS WILL CONTINUE TO INCREASE TONIGHT INTO FRIDAY
MORNING...WHEN GUSTS TO 50 MPH ARE POSSIBLE THE CAJON AND BANNING
PASSES AS WELL AS IN THE SANTA ANA MOUNTAINS. HUMIDITIES WILL LIKELY
FALL INTO THE SINGLE DIGITS BY EARLY TOMORROW AFTERNOON. THESE VERY
LOW HUMIDITIES ALONG WITH GUSTY NORTHEAST WINDS AND LOW FUEL
MOISTURE ACROSS THE INLAND EMPIRE AND SANTA ANA MOUNTAINS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS IN
EFFECT FOR THE INLAND EMPIRE AND SANTA ANA MOUNTAINS FROM MIDNIGHT
UNTIL 2 PM FRIDAY AFTERNOON. WINDS ARE EXPECTED TO DECREASE RAPIDLY
DURING THE AFTERNOON. HOWEVER...LOCALLY GUSTY NORTHEAST TO EAST
WINDS AND VERY DRY CONDITIONS WILL CONTINUE INTO SATURDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING FROM MIDNIGHT TONIGHT TO 2 PM PST FRIDAY FOR
     THE SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE...SANTA ANA MOUNTAINS-INCLUDING THE TRABUCO RANGER
     DISTRICT OF THE CLEVELAND NATIONAL FOREST.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 2 PM PST FRIDAY FOR
     THE SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.

PZ...NONE.

&&

PUBLIC/FIRE...SS
AVIATION/MARINE...MOEDE
Hazardous weather outlook, Jan 12, 1:30 PM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PST THU JAN 12 2012

CAZ042-043-048-050-055>058-060>062-131400-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
130 PM PST THU JAN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

GUSTY NORTHEASTERLY WINDS WILL DEVELOP THIS EVENING...STRENGTHENING
THROUGH THE NIGHT.  THE STRONGEST WINDS WILL BE THROUGH AND BELOW
PASSES AND CANYONS IN THE INLAND EMPIRE AND THE SANTA ANA
MOUNTAINS...WITH LOCAL GUSTS UP TO 50 MPH POSSIBLE.  THESE MODERATE
AND GUSTY WINDS WILL COMBINE WITH POOR HUMIDITY RECOVERIES TO
POTENTIALLY CREATE SOME DANGEROUS FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

GUSTY NORTHEASTERLY WINDS WILL CONTINUE INTO FRIDAY...PEAKING DURING
THE EARLY MORNING HOURS.  THE STRONGEST WINDS WILL BE THROUGH AND
BELOW PASSES AND CANYONS ACROSS THE INLAND EMPIRE AND THE SANTA ANA
MOUNTAINS...WITH LOCAL GUSTS UP TO 50 MPH POSSIBLE.  THESE MODERATE
AND GUSTY WINDS WILL COMBINE WITH POOR HUMIDITY RECOVERIES AND LOW
DAYTIME HUMIDITY TO POTENTIALLY CREATE SOME DANGEROUS FIRE WEATHER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PALMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
January 12, 11:30 PM PST to January 13, 8:00 PM PST
Where
San Bernardino County Mountains forecast zone
Injuries
2 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359835.